Portugaliae Mathematica   EMIS ELibM Electronic Journals PORTUGALIAE
Vol. 56, No. 3, pp. 281-298 (1999)

Previous Article

Next Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



Asymptotic Distribution of Gumbel Statistic in a Semi-Parametric Approach

Maria Isabel Fraga Alves

CEAUL and DEIO, Faculdade de Ciências, Universidade de Lisboa,
Bloco C2, Campo Grande, 1749-016 Lisboa — PORTUGAL
E-mail: Isabel.Alves@fc.ul.pt

Abstract: This note is an answer to some open problems connected with recent developments for appropriate methodologies for making inferences on the tail of a distribution function (d.f.). Namely, in Fraga Alves and Gomes (1996), the Gumbel statistic, based on the top part of a sample, is used in a semi-parametric approach, in order to fit an appropriate tail to the underlying model to a data set. The problem of statistical inference about extremal observations is handled there according to a test for choosing the most appropriate domain of attraction for the tail distribution, which gives preference to the Gumbel domain for the null hypothesis. The asymptotic behaviour of the referred statistic is derived therein under that null hypothesis and here we present similar extended results under the alternative conditions, i.e., for d.f. that belongs to the other Generalized Extreme Value domains, as an accomplishment to the promise made in last chapters of Fraga Alves and Gomes (1995; 1996).

Keywords: Extreme-value theory; order statistics; inference on the tail; regular variation; $\pi$-variation.

Classification (MSC2000): 62E20, 62E25, 62G30, 26A12.

Full text of the article:

Electronic version published on: 31 Jan 2003. This page was last modified: 27 Nov 2007.

© 1999 Sociedade Portuguesa de Matemática
© 1999–2007 ELibM and FIZ Karlsruhe / Zentralblatt MATH for the EMIS Electronic Edition